New York, 2015Strong Wind in New York, April 2, 2015
April 2, 2015 · NWS OKX · 4 events in 4 counties and zones
Strong southerly winds occurred which were enhanced by an early spring sea breeze.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds occurred which were enhanced by an early spring sea breeze.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 2, 12:55 PM EST, 5 minutes earlier.
Area forecast discussion, Apr 2, 12:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
155 PM EDT THU APR 2 2015
.SYNOPSIS...
HIGH PRES OVER THE EASTERN SEABOARD DRIFTS SE TODAY. A SLOW
MOVING FRONTAL SYSTEM IMPACTS THE AREA FRI INTO SAT. A COLD FRONT
PASSES ON SUN...FOLLOWED BY HIGH PRES FOR MON. ANOTHER FRONTAL
SYSTEM MAY IMPACT THE REGION TUE AND WED.
&&
.NEAR TERM /THROUGH TONIGHT/...
FOR THIS AFTERNOON...TEMPS WARMING QUICKLY AND WINDS GUSTING A BIT
HIGHER THAN ANTICIPATED AWAY FROM THE WATER. HAVE BUMPED MAX TEMPS
UP SEVERAL DEGREES ESPECIALLY ACROSS NE NJ...THE LOWER HUDSON
VALLEY AND INTERIOR CT AS A RESULT. WINDS WILL GUST 30-35 MPH EVEN
OUTSIDE OF THE WIND ADVISORY AREA THIS AFTERNOON. WITHIN THE
ADVISORY...WINDS WILL INCREASE MARKEDLY DURING THE MID TO LATE
AFTERNOON HOURS.
OTHERWISE...WATER VAPOR SHOWED DEVELOPING CONVECTION OVER KS AND
MO INVOF DEVELOPING LOW PRES. THE REMNANTS OF THESE WILL MAKE IT
TO THE CWA BY FRI. IN THE MEANTIME...HIGH PRES CENTERED OVER CAPE
HATTERAS WILL DRIFT OUT INTO THE ATLC...RESULTING IN INCREASING
RETURN FLOW ACROSS THE CWA. THE PRES GRAD STRENGTHENS AS LOW PRES
DEEPENS INTO THE 980S OVER ONTARIO TODAY. AS A RESULT...STRONG SLY
FLOW DEVELOPS ACROSS THE CWA. SST/S IN THE UPR 30S WILL ENHANCE
THE FLOW ALONG THE S COAST OF LI...WITH A LOCALIZED JET INTO WRN
PORTIONS OF LI. THE MODELS HAVE BEEN CONSISTENT WITH THIS FEATURE
FOR A FEW DAYS NOW...WITH THE MAV CONTINUING TO SUGGEST SUSTAINED
FLOW AOA 28KT AT KJFK. HAVE ISSUED A WIND ADVY FOR THESE JET PRONE
AREAS: BROOKLYN...SRN QUEENS AND SRN NASSAU...FOR SUSTAINED WINDS
AROUND 30 MPH. EXPECT GUSTS TO REMAIN BLW CRITERIA ATTM...WITH
TIME HEIGHTS SUGGESTING ONLY 40KT AT 2K FT. WINDS ALOFT STRENGTHEN
TNGT...BUT A STRENGTHENING INVERSION ALONG WITH INCREASING PCPN
CHCS SHOULD LIMIT THE WIND THREAT. OUTSIDE OF THE WIND...SOME MID
AND HIGH CLOUDS ADVECTING IN FROM THE NW GIVE WAY TO AN ADVANCING
MID CLOUD SHIED LATE THIS AFTN INTO TNGT AS STRONG MOISTURE
TRANSPORT FROM THE SW COMMENCES. THE RESULTANT SURGE OF THETA-E
SHOULD LEAD TO THE DEVELOPMENT OF SHWRS OVER THE AREA. THE WELL
MIXED LLVLS WILL KEEP TEMPS MILD FOR THE OVERNIGHT.
&&
.SHORT TERM /FRIDAY/...
THE APPROACHING UPR JET IS PROGGED TO ALLOW FOR WIDESPREAD RAIN TO
DEVELOP THRU THE DAY. THE LATEST MESOSCALE DATA FROM THE NAM SHOWS
NO SBCAPE OVER THE CWA...KEEPING IT RELEGATED GENERALLY TO PA AND
POINTS SWWD. IN ADDITION...THERE IS LITTLE TO NO CONVECTIVE PCPN
PRODUCED IN THE MODEL...SUGGESTING A LACK OF EVEN ELEVATED CAPE.
AS A RESULT...WILL NOT FCST TSTMS FOR THIS PERIOD. WITH THE MODELS
IN GOOD AGREEMENT...A BLEND OF GUIDANCE WAS USED FOR TEMPS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LOW LEVEL JET KEEPS PERIODS OF RAIN/SHOWERS FOR FRIDAY NIGHT WITH
A THREAT OF A THUNDERSTORM. RELATIVELY HIGHER DEWPOINT AIR MOVING
OVER THE COLD WATERS PROBABLY PRODUCES PATCHY/AREAS OF FOG FRIDAY
AND FRIDAY NIGHT.
COLD FRONT SHOULD BE THROUGH MOST OF THE CWA BY 12Z SATURDAY...SO
OUTSIDE OF LOW CHANCES OF SHOWERS EARLY ON...DRY WEATHER WITH
CLOUDS DIMINISHING. HIGHS A LITTLE BELOW NORMAL WITH A GUSTY NW
WIND.
THE FLOW ALOFT SUNDAY THROUGH WEDNESDAY IS FORECAST TO BE
GENERALLY ZONAL. THIS WILL WEAKEN A COLD FRONT DROPPING DOWN FROM
THE NORTH ON SUNDAY. MODELS DISAGREE WHERE THIS FRONT EVENTUALLY
STALLS BEFORE LIFTING BACK NORTH. THIS HAS IMPLICATIONS ON PCPN
CHANCES AS WELL AS TEMPERATURES. BEST GUESS CONSIDERING A ZONAL
FLOW IS THAT SHOULD THE FRONT PASS COMPLETELY THROUGH THE CWA...IT
WILL STALL JUST OFFSHORE TO OUR SOUTH. ECMWF IS APPEARING TO TREND
THIS WAY...WHICH IS TOWARDS THE GFS AND GGEM. GIVEN THE
UNCERTAINTY...HAVE GONE WITH A PROLONGED PERIOD OF SLIGHT CHC TO
CHC POPS SUNDAY AFTN THROUGH WEDS. MUCH OF THE TIME SHOULD BE
DRY...BUT THE THREAT OF RAIN SHOULD REMAIN. MIGHT EVEN BE ABLE TO
EVENTUALLY REMOVE POPS FOR MONDAY. PCPN TYPE WILL BE RAIN...EXCEPT
LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING NORTH OF THE CITY
WHERE A MIX OF RAIN AND SNOW WILL BE POSSIBLE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
HIGH CONFIDENCE IN VFR THROUGH THIS EVENING. THE CONFIDENCE LOWERS
LATE TONIGHT AS A COLD FRONT APPROACHES. MVFR AND CHANCES OF RAIN
INCREASE OVERNIGHT. IFR WILL BE LIKELY BY FRIDAY MORNING AND THEN
SOME MARGINAL IMPROVEMENT TO MVFR AND POSSIBLY VFR IS EXPECTED BY
FRIDAY AFTERNOON...PARTICULARLY AWAY FROM THE COAST.
MAIN ISSUE THROUGH THE EVENING WILL BE WINDS. SOUTHERLY FLOW
PEAKS LATE THIS AFTERNOON THROUGH THIS EVENING AS LOW LEVEL JET
OF 50-60 KT AT 2KFT MOVES IN. EXPECT WINDS SUSTAINED NEAR 20-30
KT WITH GUSTS NEAR 35 KT LATER THIS AFTERNOON AND THIS EVENING.
PEAK GUSTS COULD REACH 40 KT NEAR KJFK.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: GUSTS MAY BECOME LESS DISTINCT AND LESS
FREQUENT LATE AFTERNOON INTO EARLY EVENING WITH JUST 25-30 KT
SUSTAINED WINDS.
KLGA FCSTER COMMENTS: GUSTS MAY BECOME LESS DISTINCT AND LESS
FREQUENT LATE AFTERNOON INTO EARLY EVENING WITH JUST 25-30 KT
SUSTAINED WINDS.
KEWR FCSTER COMMENTS: WIND GUST GROUPS IN TAF COULD CHANGE 1-2
HOURS DEPENDING ON OBSERVATIONS. AMENDMENTS WOULD OCCUR IF THE
OBSERVED GUSTS ARE +/- 5 KTS CONSISTENTLY COMPARED TO FORECAST.
KTEB FCSTER COMMENTS: WIND GUST GROUPS IN TAF COULD CHANGE 1-2
HOURS DEPENDING ON OBSERVATIONS. AMENDMENTS WOULD OCCUR IF THE
OBSERVED GUSTS ARE +/- 5 KTS CONSISTENTLY COMPARED TO FORECAST.
KHPN FCSTER COMMENTS: WIND GUST GROUPS IN TAF COULD CHANGE 1-2
HOURS DEPENDING ON OBSERVATIONS. AMENDMENTS WOULD OCCUR IF THE
OBSERVED GUSTS ARE +/- 5 KTS CONSISTENTLY COMPARED TO FORECAST.
KISP FCSTER COMMENTS: WIND GUST GROUPS IN TAF COULD CHANGE 1-2
HOURS DEPENDING ON OBSERVATIONS. AMENDMENTS WOULD OCCUR IF THE
OBSERVED GUSTS ARE +/- 5 KTS CONSISTENTLY COMPARED TO FORECAST.
.OUTLOOK FOR 18Z FRI THROUGH TUE...
.FRI...RAIN. MVFR/IFR...POSSIBLY IMPROVING AWAY FROM THE COAST.
SW WINDS NEAR 10 KT.
.FRI NIGHT...IFR/LIFR CONDS LIKELY...WITH RAIN AND
POSSIBLE TSTMS. SFC WIND FCST UNCERTAIN...BUT LLWS POSSIBLE
AFTER MIDNIGHT.
.SAT...MVFR OR LOWER CONDS POSSIBLE IN SHOWERS EARLY MAINLY AT
KGON/KISP/KBDR...OTHERWISE VFR. NW WINDS G25KT.
.SAT NIGHT-SUNDAY...MAINLY VFR.
.SUNDAY NIGHT-MON...CANNOT RULE OUT MVFR CONDS AT TIMES IN
POSSIBLE RAIN/SNOW SHOWERS.
.TUE...MVFR OR LOWER POSSIBLE. A CHANCE OF RAIN.
&&
.MARINE...
SWLY WINDS WILL INCREASE THIS AFTN WITH ALL AREAS REACHING SCA
LVLS. THE STRONG FLOW BEGINS TO DIMINISH LATE TNGT...ESPECIALLY
FOR THE SOUND AND WRN WATERS...AS A FRONT SLOWLY APPROACHES THE
AREA. SEAS WILL REMAIN ABV SCA LVLS ON THE OCEAN FRI AND FRI
NGT...THEN SCA WINDS LIKELY DEVELOP ON ALL WATERS SAT INTO SAT
NGT. WINDS AND SEAS THEN DECREASE TO BLW SCA LVLS ON SUN...AND ARE
FCST TO REMAIN BLW SCA LVLS ON MON ATTM.
&&
.HYDROLOGY...
AROUND AN INCH OF RAIN IS EXPECTED TNGT THROUGH FRIDAY NIGHT.
THERE IS A LOW CHC FOR SOME POCKETS OF MINOR URBAN FLOODING.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEB SITE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ075-178-179.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ330-335-338-
340-345.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ350-353-
355.
&&
SYNOPSIS...JMC
NEAR TERM...GS/JMC
SHORT TERM...JMC
LONG TERM...JC
AVIATION...JM
MARINE...JMC/JC
HYDROLOGY...JMCHazardous weather outlook, Apr 2, 2:37 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
337 AM EDT THU APR 2 2015
ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>074-078>081-176-177-030800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
337 AM EDT THU APR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075-178-179-030800-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
337 AM EDT THU APR 2 2015
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Special weather statement, Apr 2, 11:57 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1257 PM EDT THU APR 2 2015
NJZ002-004-006-103>108-NYZ072>075-176-178-022300-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHERN QUEENS-SOUTHERN QUEENS-
1257 PM EDT THU APR 2 2015
...ENHANCED WILDFIRE DANGER THIS AFTERNOON ACROSS NORTHEAST NEW
JERSEY AND NEW YORK CITY...
GUSTY SOUTHWEST WINDS OF 30 TO 35 MPH THIS AFTERNOON WITH LOW
RELATIVE HUMIDITY AND RAPIDLY DRYING FINE FUELS WILL RESULT IN AN
ENHANCED RISK OF WILDFIRE DANGER THIS AFTERNOON. RELATIVE HUMIDITY
WILL INCREASE THIS EVENING TOWARDS SUNSET IN MOST AREAS.
BE ESPECIALLY CAREFUL WITH ANY OUTDOOR BURNING OR DISCARDING OF
SMOKING MATERIALS.
Strong Wind, Southwest Suffolk
- When
- April 2, 1:00 PM EST to 4:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Measured
- 29 kt (33 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A 33 mph sustained wind was measured at Farmingdale Airport at 2:52 pm. At Islip MacArthur airport, sustained winds of 31 mph were measured at 2:17 pm.
Strong Wind, Southern Queens
- When
- April 2, 2:00 PM EST to 6:00 PM EST
- Where
- Southern Queens forecast zone
- Measured
- 29 kt (33 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
A 33 mph sustained wind was measured at JFK Airport at 4:04 pm.
Strong Wind, Southeast Suffolk
- When
- April 2, 2:00 PM EST to 6:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Measured
- 30 kt (35 mph) measured sustained
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A 34 mph sustained wind was measured at a mesonet site in East Hampton at 3:50 pm.
Strong Wind, Northeast Suffolk
- When
- April 2, 2:00 PM EST to 6:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Measured
- 28 kt (32 mph) measured sustained
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A 32 mph sustained wind was measured at a mesonet station by Plum Island at 4:55 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, April 2, 20151 death · 1 injured · $150,000 · 1.75 in hail · 24 events
- Tornado and Hail in Kansas, April 2 to 3, 20158 injured · $1.3 million · EF0 · 80 events
- Flash Flooding and Flooding in Kentucky, April 2 to 8, 2015$2.7 million · 1.75 in hail · 48 events
- Tornadoes and Hail in Oklahoma, April 2 to 3, 20151 injured · $310,000 · EF1 · 17 events
- Flash Flood and Flooding in Kentucky, April 2 to 4, 2015$2.3 million · 4 events
- Dust Storm and Hail in Kansas, April 2, 2015$765,000 · 1.25 in hail · 8 events
- Tropical Storm in Guam, April 2 to 5, 2015$200,000 · 1 event
- Hail and Damaging Winds in Arkansas, April 2, 2015$40,000 · 1 in hail · 4 events
- Flash Flood and Flooding in Indiana, April 2 to 4, 20151.75 in hail · 16 events
- Hail and Damaging Winds in Mississippi, April 2 to 3, 2015$16,000 · 1.75 in hail · 6 events
- High Wind and Strong Wind in Minnesota, April 2, 20151 injured · 56 kt wind · 3 events
- Tornado and Hail in Kansas, April 2 to 3, 2015EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570914, 570912, 570913, 570915.